Introduction The thiopurine drugs, azathioprine and mercaptopurine are commonly used in the treatment of both Crohn's disease (CD) and ulcerative colitis (UC). In general, they are well tolerated and safe. However, side effects, serious enough to warrant drug withdrawal, are reported in up to 24% of patients.1 Common reasons for thiopurine withdrawal include gastric intolerance, leucopaenia and deranged liver function tests. Previous studies in the UK have concentrated on Caucasian IBD populations; there are no previous studies of the tolerability of thiopurine drugs in the UK South Asian IBD population.
Methods The aim of this study was to determine the frequency of thiopurine withdrawal in a UK South Asian IBD cohort. The medical notes of South Asian inflammatory bowel disease patients attending clinic in five North West London hospitals between 2007 and 2009 were reviewed. Any patients treated with thiopurines were noted and patients withdrawing from treatment within 6 months of starting treatment were recorded.
Results Three hundred and seventy-one South Asian IBD patients were identified. One hundred and fifty-one patients (41%) were started on a thiopurine. In 34.4% of cases (52/151) South Asian patients stopped first-line immunosuppression with a thiopurine within 6 months of starting. In five cases the reason for drug withdrawal was not documented. In the remaining 47 cases, the reasons reported for stopping the drug included gastric intolerance (17), flu-like symptoms (3), pancreatitis (5), hepatitis (3), rash (3), myelotoxicity (3) and non-specific symptoms (including headache, itching, increased urinary frequency and paraesthesia) (13).
Conclusion This study has revealed a high level of thiopurine withdrawal in a cohort of South Asian IBD patients. Although TPMT levels were not available for all South Asian patients in our study, previous research has shown that TPMT polymorphisms are of a similar frequency in British Caucasians and South Asians. A high proportion of South Asian patients stopped thiopurine treatment for non-specific symptoms (13/47; 28%). A possible reason to explain this could be difficulty in communication with non-English speaking patients, in particular a lack of drug information leaflets translated into other languages. This may mean that patients do not know what to expect when starting thiopurines. Clinicians need to be aware of this and information leaflets on thiopurines should be translated for ethnic minorities who are unable to read English.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.